Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 29, NWS Little Rock, AR

May 17, 2002Cleburne County, White County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 17, 2002, 8:47 AM CDT for Cleburne County, White County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2002, 8:47 AM CDT (13:47 UTC)
Expired
May 17, 2002, 11:15 AM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Cleburne County, AR, White County, AR

The radar

The Little Rock radar (KLZK), 84 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1576 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 171347
FFWLIT
ARC023-145-171615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
844 AM CDT FRI MAY 17 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
  NORTHERN WHITE COUNTY IN CENTRAL ARKANSAS

* UNTIL 1115 AM CDT

* AT 840 AM CDT...DOPPLER WEATHER RADAR SHOWED AN AREA OF SHOWERS    
  AND THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS OF CLEBURNE AND 
  WHITE COUNTIES...OR FROM PEARSON TO HOPEWELL TO PROVIDENCE AND     
  RUSSELL. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF RAIN HAD   
  FALLEN THIS MORNING. WITH ADDITIONAL RAINFALL...FLASH FLOODING IS  
  LIKELY TO OCCUR. 

&&

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3552 9161 3544 9159 3542 9140 3535 9147
          3524 9139 3538 9221 3552 9223

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:25 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 17, 4:25 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
425 AM CDT FRI MAY 17 2002

PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT.

COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS
CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE
ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A
LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER
THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE
FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE
EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S
ARE ON THEIR WAY FROM MISSOURI.

HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH.
COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT
HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE
EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY
MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE
A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY
CLOUDY AS THE HIGH REMAINS IN CONTROL.

STAYED CLOSE TO THE FWC TEMPERATURES.

FCSTID = 51
HRO   66  46  66  42 /  70   0   0   0
LIT   76  52  70  47 /  90  20   0   0
HOT   76  52  70  47 /  90  20   0   0
PBF   82  57  72  51 /  70  30   0   0

.LZK...
AR...NONE.

In the hours before

Special weather statement, May 17, 6:25 AM CDT, 2 hours 22 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
171830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT FRI MAY 17 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS
TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF
ARKANSAS THROUGH THIS AFTERNOON.

A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE
NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM
OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE.

EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN
WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE
STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE
LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF
DAMAGING WINDS.

IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO
DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW
STORMS.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

46
Special weather statement, May 17, 7:18 AM CDT, 1 hour 29 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
718 AM CDT FRI MAY 17 2002

...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL
1000 AM CDT...

SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF
WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT.

A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE
DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE
TODAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS
OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING.

STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL
WILL ALSO BE POSSIBLE.

PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT
FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE
ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:11 PM CDTSevere Thunderstorm WarningLZKPolk34 min
May 17, 1:36 AM CDTSevere Thunderstorm WarningLZKNewton29 min
May 17, 5:58 AM CDTFlash Flood WarningLZKIzard, Sharp3 hr
May 17, 6:02 AM CDTSevere Thunderstorm WarningLZKLogan, Polk, Scott63 min
May 17, 7:01 AM CDTSevere Thunderstorm WarningLZKMontgomery, Yell59 min
May 17, 7:45 AM CDTSevere Thunderstorm WarningLZKGarland, Perry45 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningLZKSaline43 min
May 17, 9:19 AM CDTSevere Thunderstorm WarningLZKJefferson, Lonoke31 min
May 17, 9:37 AM CDTSevere Thunderstorm WarningLZKPrairie, White38 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningLZKCleveland, Dallas43 min

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.